Kentucky, 2016Flash Flood in Kentucky, May 11, 2016
May 11, 2016 · NWS PAH · 1 event in 1 county or zone
The trailing end of a line of thunderstorms oriented from west-northwest to east-southeast became stationary over Todd County. Storm cells repeatedly trained eastward across the county for hours, producing significant flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The trailing end of a line of thunderstorms oriented from west-northwest to east-southeast became stationary over Todd County. Storm cells repeatedly trained eastward across the county for hours, producing significant flash flooding. The storms occurred along a stationary front that extended from central Missouri to northern Middle Tennessee. A moderately strong south to southwest wind flow around 30 knots at 850 mb provided the storms with plenty of moisture and instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 3:45 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, May 11, 3:45 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
445 AM CDT WED MAY 11 2016
.UPDATE...
Issued at 444 AM CDT Wed May 11 2016
Quick update to enter isolated convection into
gridded/text/tabular forecast for I-64 counties on northern edge
of WFO PAH forecast area. Suspect lift along warm frontal slope
is leading to elevated convection in this area.
&&
.SHORT TERM...(Today through Friday night)
Issued at 433 AM CDT Wed May 11 2016
Challenging forecast to say the least this morning. Dense fog
continues across roughly the northern 1/3 of the WFO PAH forecast
area at this time. The fog will also serve as a differential
temperature boundary today, as well as a resource pool for
boundary layer moisture with time. Further to the South warm air
advection along and over a weak warm frontal boundary (stretching
south of a KFAM-KOWB line at 09z)and boundary foci from last
night's convection are helping to support weak updrafts for
isolated shower activity over the Delta Region of Southeast
missouri, as well as the southern Purchase/Pennyrile Region of
West Kentucky.
Expecting isolated to scattered shower and sporadic thunderstorm
activity south of the warm frontal boundary and more stable air
to the north. Short and medium range guidance suggest that the
ridging aloft will be sufficient to mitigate any significant
convection (including the potential for severe storms) into this
afternoon. The ridging (and capping temperatures) aloft is not
absolute, so insolation, combined with miso/mesoscale
perturbations in the ridge, will kick off some convection over
parts of the southern Purchase/Pennyrile area today, arcing back
along the warm front into Southeast Missouri. Anticipate that any
significant potential for hail or wind threats will be minimal.
The next dominate shortwave from the Upper Midwest/South Central
Canada low will work toward the WFO PAH forecast area this evening
and overnight. At this time, there is greater concern for
organized convection (including wind and hail) this evening and
overnight, especially in the area covered by this mornings fog
advisory. Have to admit that there is low confidence on the
coverage during the late evening and overnight thunderstorm
chances, but for collaborative and consistency issues, kept the
highest pops in the north 1/2 of the WFO PAH forecast area. Still
believe minimal chances will continue in the southern 1/2
overnight.
With the mean cold frontal boundary and upper level trough
expected to push into from the northwest during the morning on
Thursday, best rain chances (and any severe potential) will be
focused along the southeast half of the WFO PAH forecast area
Thursday afternoon.
Dry conditions should then persist until Friday evening, when a
clipper like system pushes through the area.
Sensible weather elements, such as temperature, wind, dew point,
sky cover will be problematic due to variances in thunderstorm
coverage through Thursday. Would not be surprised to see a few
busts in temperatures, etc...on a temporal or spatial basis.
.LONG TERM...(Saturday through Tuesday)
Issued at 433 AM CDT Wed May 11 2016
The extended period will start out under northwest flow aloft and
surface ridging. In the fast northwesterly flow, a reinforcing shot
of cool dry air is progged to sweep into the PAH forecast area over
the weekend. Most of the weekend looks dry and seasonably cool under
an extensive ridge of high pressure near the surface. However,
Sunday may see considerable mid/high clouds as moisture begins to
over run the sfc ridge. Both days will likely see highs only in the
60s.
The medium range models, while in reasonable agreement in the
mid/upper levels, still vary with the eventual track of the southern
Plains low and the quasi-stationary boundary to its east early next
week. 00z ECMWF still maintains a more southern track south of the
region. 00z GFS is stubborn with its more northern solution which
would be more favorable for increased surface instability and
thunderstorm chances. Just too much uncertainty that far out in time
right now to make a call on this. However, no matter how ya slice
it, it looks as though things will be becoming more unsettled as we
get into the work week, esp by Tuesday.
&&
.AVIATION...
Issued at 152 am CDT Wed May 11 2016
The Wednesday 06z WFO PAH TAF issuance may appear a litle wacky at
first, but competing forces at play for ceilings and visibilities
this morning and through the rest of the forecast period.
Antecedent boundaries from daytime convection and ridging aloft
has placed the TAF sites in an area of decent fog development
and LIFR/IFR ceilings during the first 6-9 hours, followed by
improving MVFR to VFR ceilings, but with the introduction of
showers. The latter half of the WFO PAH TAFs will be mainly VFR
ceilings with periodic introduction of convection.
&&
.PAH Watches/Warnings/Advisories...
IL...Dense Fog Advisory until 9 AM CDT this morning for ILZ075>078-
080>091.
MO...Dense Fog Advisory until 9 AM CDT this morning for MOZ076-086-
087.
IN...Dense Fog Advisory until 9 AM CDT this morning for INZ081-
085>088.
KY...Dense Fog Advisory until 9 AM CDT this morning for KYZ014-018-
019.
&&
UPDATE...Smith
SHORT TERM...Smith
LONG TERM...GM
AVIATION...SmithHazardous weather outlook, May 11, 4:29 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
529 AM CDT WED MAY 11 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
529 AM CDT WED MAY 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT FOR MOST OF
SOUTHERN ILLINOIS...AND ADJACENT PARTS OF SOUTHEAST MISSOURI...NORTHWEST
KENTUCKY AND MOST OF SOUTHWEST INDIANA.
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO SLOWLY EXPAND
NORTHWARD FROM SOUTHEAST MISSOURI AND SOUTHERN SECTIONS OF THE
PURCHASE AND PENNYRILE REGION OF WEST KENTUCKY THIS AFTERNOON AND
TONIGHT.
AT THIS TIME...THE BEST POTENTIAL FOR STRONG TO LOCALLY SEVERE
STORMS WILL BE THE MIDDLE OF THE AFTERNOON IN THE AREA COVERED
EARLIER TODAY BY THE DENSE FOG ADVISORY. LOCALLY DAMAGING WINDS
AND HAIL WILL BE THE PRIMARY CONCERN, BUT AN ISOLATED TORNADO
CANNOT BE COMPLETELY RULED OUT.
DEPENDING ON THE COVERAGE AND PERSISTENCE OF THUNDERSTORMS TODAY,
THIS COULD LESSEN ANY SEVERE POTENTIAL OVERNIGHT.
WITH REPEATED SHOWER AND THUNDERSTORM ACTIVITY EXPECTED IN THE
SAME AREAS THAT HAVE ALREADY RECEIVED RAINFALL THIS WEEK, ISOLATED
LOCATIONS MAY RECEIVE ENOUGH LOCALLY HEAVY RAIN TO PRODUCE BRIEF
FLOODING OF LOW-LYING AND POORLY DRAINED AREAS. THIS WILL BE
ESPECIALLY TRUE ACROSS THE PENNYRILE REGION OF WEST KENTUCKY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A RISK OF SEVERE STORMS THURSDAY AFTERNOON WITH THE
PASSAGE OF A COLD FRONT. THE PRIMARY HAZARD WILL BE DAMAGING WINDS
AND HAIL, MAINLY ACROSS WEST KENTUCKY, SOUTHWEST INDIANA, EXTREME
SOUTHEAST ILLINOIS, AND THE DELTA REGION OF SOUTHEAST MISSOURI.
LOCALLY HEAVY RAINFALL AND LIGHTNING WILL ALSO BE OF CONCERN.
A BRIEF PERIOD OF THUNDERSTORMS IS FORECAST FRIDAY EVENING ACROSS
NORTHERN SECTIONS OF THE OUTLOOK AREA. LOCALLY STRONG WIND GUSTS
MAY BE POSSIBLE WITH THUNDERSTORMS IN SOUTHWEST ILLINOIS NEAR
INTERSTATE 64.
THERE WILL BE A CHANCE OF THUNDERSTORMS LATE MONDAY INTO
TUESDAY. THE RISK FOR SEVERE STORMS IS QUITE UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR
TONIGHT...THEN AGAIN THURSDAY AFTERNOON. SEVERE WEATHER REPORTS
ARE APPRECIATED.
SMITH/GM
In the hours before
Special weather statement, May 11, 5:24 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
624 AM CDT WED MAY 11 2016
KYZ022-111145-
TODD KY-
624 AM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TODD COUNTY UNTIL
645 AM CDT...
AT 624 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELKTON...MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELKTON AND ALLENSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.
&&
LAT...LON 3675 8706 3669 8706 3673 8725 3683 8718
3683 8706 3679 8706 3677 8705
TIME...MOT...LOC 1124Z 275DEG 27KT 3675 8708
SMITHFlash Flood, Todd
- When
- May 11, 7:00 AM CST to 10:00 AM CST
- Where
- Todd County, 0.8 mi SSE of Allensville to Anderson
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 36.709, -87.064
Extensive flash flooding of roads occurred. Highway 181 was flooded south from Highway 1753 to Highway 848. A school bus was stuck in the water, but no children were on board. Highway 102 was flooded from Elkton to Highway 79. Business Route 68 in Elkton was flooded. Other flooded roads included Highway 104 from Elkton to Trenton, Highway 102 in Allensville, and Highway 848 near Anderson. Near Allensville, a man was stuck in his truck with water entering the truck. Fire and rescue personnel were dispatched to the scene. The county road department shut down several roads, mostly in and near the communities of Allensville, Herman, and Fairview. The Kentucky mesonet site five miles southwest of Elkton measured 2.81 inches on May 11th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, May 11 to 12, 20164 injured · $5.0 million · EF2 · 61 events
- Tornado and Flash Flooding in Illinois, May 11 to 12, 2016$230,000 · EF0 · 26 events
- Flash Flooding and Hail in Oklahoma, May 11 to 12, 20161 injured · $305,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, May 11, 2016$199,000 · 2 in hail · 19 events
- Flash Flooding and Hail in Kentucky, May 11, 2016$113,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Oklahoma, May 11 to 12, 20161 injured · $102,000 · 2.75 in hail · 16 events
- Tornadoes and Flooding in Indiana, May 11 to 12, 2016$28,000 · EF1 · 11 events
- Flood in Alaska, May 11 to 13, 2016$100,000 · 1 event
- Flash Flood and Hail in Texas, May 11, 20161.5 in hail · 26 events
- Dense Fog in Illinois, May 11, 201619 events
- Flash Flood and Hail in Illinois, May 11, 20164.5 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 11, 2016$21,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632950.